Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Blacksburg, VA

April 8, 1998Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 8, 1998, 5:52 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 5:52 PM EDT (21:52 UTC)
Expired
Apr 8, 1998, 6:25 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WUUS01 KRNK 082153 RRA
SVRRNK
VAC089-690-082225-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT WED APR 8 1998


THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL VIRGINIA

   ...HENRY COUNTY

IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...MARTINSVILLE


AT 552 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN THE VICINITY OF MARTINSVILLE MOVING EAST NORTHEAST
AT 35 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 FIGSBORO                        AROUND 554 PM EDT
 LEATHERWOOD                     AROUND 550 PM EDT
 MOUNTAIN VALLEY                 AROUND 600 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:55 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 8, 2:55 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CCF
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED APR 8 1998

DISC...

PLENTY OF SUN AND HEATING THIS AFTERNOON. 18Z RNK SOUNDING MODERATE
LIS AND 1500 CAPE BUT CANT FIND TRIGGER TO FOCUS CONVECTION THIS
AFTERNOON. CONVECTION MORE LIKELY THIS EVENING AND OVERNIGHT AS WEAK
WAVE SHOULD TRIGGER TSRA. THREAT OF CONVECTION SHOULD CONTINUE INTO
THU AM WITH MAIN VORT LOBE AND COLD FRONT MOVING THROUGH CWA. THERE
COULD BE SOME CLEARING THU PM AS DRY SLOT INTRUDES AREA AND
DOWNSLOPING WINDS OFF THE BLUE RIDGE. SIGNIFICANT CLOUDS ON FRI AS
CLEARING SHOULD BE SHORT LIVED WITH WRAP AROUND MOISTURE RETURNING
FRI.

ROA 57/65/49/60 7601  RNK 53/62/43/55 7612
LYH 56/66/50/62 7601  BLF 54/60/41/50 7623
DAN 60/70/51/63 7701
MV

In the hours before

Special weather statement, Apr 8, 12:02 PM EDT, 5 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-091200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT WED APR 8 1998

...A CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO
   TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN THE NORTHERN
FOOTHILLS AND NORTHWEST PIEDMONT OF NORTH CAROLINA FROM LATE THIS
AFTERNOON INTO TONIGHT. THIS WOULD GENERALLY BE ALONG AND SOUTH OF A
LINE FROM WILKESBORO...TO MOUNT AIRY...TO EDEN. FURTHER TO THE
NORTH...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE
THIS AFTERNOON INTO TONIGHT IN THE NORTHERN MOUNTAINS OF NORTH
CAROLINA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA...AND SOUTHEAST WEST
VIRGINIA.

WARM MOIST AIR SURGING NORTHWARD FROM THE GULF...AN EASTWARD MOVING
COLD FRONT AND STRONG WINDS ALOFT WILL COMBINE TO PRODUCE THE
THREAT OF SEVERE WEATHER.

SOUTH WINDS HAVE BROUGHT AN INCREASINGLY MOIST AIRMASS INTO NORTH
CAROLINA AND SOUTHERN VIRGINIA THIS MORNING...AND THIS MOISTURE WILL
SPREAD FURTHER NORTH THIS AFTERNOON. MOSTLY SUNNY SKIES ACROSS THE
AREA ARE PROVIDING STRONG HEATING. TEMPERATURES WILL SOAR WELL INTO
THE 70S IN THE MOUNTAINS...AND THE LOWER 80S IN THE PIEDMONTS OF
NORTH CAROLINA AND VIRGINIA. THIS WILL PRODUCE A MODERATELY UNSTABLE
AIRMASS. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN
THE UNSTABLE AIRMASS...BUT THUNDERSTORMS WILL BECOME MORE LIKELY
THIS EVENING AS A COLD FRONT WILL APPROACH THE MID ATLANTIC REGION
EARLY TONIGHT. THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
MOVING INTO THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA AROUND 600 PM...AND THEN LATER
IN THE EVENING INTO THE PIEDMONTS OF NORTH CAROLINA AND VIRGINIA.

DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE MAIN DANGER
FROM THESE STORMS. HOWEVER...THE WIND PROFILE IN THE LOWER LAYERS
WILL ALSO BE FAVORABLE FOR A FEW OF THE STORMS TO PRODUCE TORNADOES.

THERE IS A GOOD CHANCE THAT SKYWARN SPOTTER ACTIVATION WILL BE
NEEDED LATE THIS AFTERNOON OR THIS EVENING. THE NATIONAL WEATHER
SERVICE WILL CONTINUE TO MONITOR THIS EVOLVING WEATHER SITUATION.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST FORECASTS AND INFORMATION.

JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 12 minutes before
NCZ001-002-018-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 8 1998

...TORNADO WATCH FOR THE NORTHERN MOUNTAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN
COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE
THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM.

AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT
EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA.
THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY
MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

JACKSON
Special weather statement, Apr 8, 2:40 PM EDT, 3 hours 12 minutes before
NCZ001-002-018-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED APR 8 1998

...TORNADO WATCH FOR THE NORTHERN MOUNTAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
MOUNTAINS OF NORTH CAROLINA WHICH INCLUDES THE NORTHERN MOUNTAIN
COUNTIES OF ASHE...ALLEGHANY AND WATAUGA. THE WATCH IS EFFECTIVE
THIS AFTERNOON AND EVENING FROM 245 PM UNTIL 900 PM.

AT 240 PM RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS THAT
EXTENDED FROM CENTRAL TENNESSEE...SOUTHWARD INTO NORTHERN ALABAMA.
THESE STORMS ARE MOVING RAPIDLY EASTWARD AT AROUND 50 MPH...AND MAY
MOVE INTO THE NORTHERN MOUNTAINS AROUND 600 PM.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR.  BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

JACKSON
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 22 minutes before
NCZ001-002-018-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 1998

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING
FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES.

LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE
DEVELOPING IN NORTHWESTERN NORTH CAROLINA.  ADDITIONALLY...OTHER
STORMS WERE OVER EASTERN TENNESSEE.  ALL STORMS WERE TRACKING TO
THE EAST AT ABOUT 40 MPH.

WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE
POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH
AREA.  WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO
FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE
THUNDERSTORMS.

THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING.  YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA.

NOGUEIRA
Special weather statement, Apr 8, 4:30 PM EDT, 1 hour 22 minutes before
NCZ001-002-018-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED APR 8 1998

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM THIS WEDNESDAY EVENING
FOR ASHE...WATAUGA AND ALLEGHANY COUNTIES.

LATE IN THE AFTERNOON SHOWERS AND SCATTERED THUNDERSTORMS WERE
DEVELOPING IN NORTHWESTERN NORTH CAROLINA.  ADDITIONALLY...OTHER
STORMS WERE OVER EASTERN TENNESSEE.  ALL STORMS WERE TRACKING TO
THE EAST AT ABOUT 40 MPH.

WHILE THE MOST UNSTABLE AIR IS TO OUR WEST...THERE IS STILL THE
POTENTIAL FOR THUNDERSTORMS TO REACH SEVERE LEVELS IN THE WATCH
AREA.  WIND PROFILES IN THE LOWER AND MIDDLE ATMOSPHERE ARE ALSO
FAVORABLE FOR ISOLATED TORNADOES TO DEVELOP IN ANY SEVERE
THUNDERSTORMS.

THE KEY TO SURVIVING A TORNADO IS ADVANCED PLANNING.  YOU SHOULD
KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS
INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE.

STAY TUNED NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE OFFICE IN BLACKSBURG VIRGINIA.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:05 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
Apr 8, 6:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
Apr 8, 7:00 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax30 min
Apr 8, 7:10 PM EDTSevere Thunderstorm WarningRNKCharlotte30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.